CAREGIVING: A few weeks ago we noticed Kathy’s blood pressure was running very low. So, it seemed logical that we should cut back her blood pressure medicine (Propranolol). We were also adjusting some of her other meds.
Scopolamine redo: Kathy’s coughing and lung secretions seem to be bothering her more. It is very common in late-stage Huntington’s Disease. One of her nurses suggested giving the Scopolamine Patch another try. The “Scop” patch looks like a circular band-aid. It gets placed behind one ear for 72 hours / 3 days; then you put a new patch behind the other ear for three days. Kathy was using them over a year ago. They worked pretty well for a while; until they didn’t. They started irritating her skin and cause a blister. One nurse suggested that we might want to give them another shot since I still had a box of them. I decided to try them again in addition to the medicine I give her now: Glycopyrrolate. I am also changing the spot every two days (instead of three) to try to minimize the skin irritation.
Phlemergencies: There are also many nights when Kathy struggles to breathe due to the secretions (phlegm). When Shannon, Kathy’s regular hospice nurse came, I asked her if there was anything that would work quickly in an emergency. She ordered Atropine eye drops; for her mouth. (It’s not like all these medicines aren’t confusing enough). She warned me not to follow the label. It is a fairly common use in palliative and hospice care. You place two or three drops under the tongue or in her mouth somewhere. We also got some Scopolamine gel that I can use if the patches are wearing off. My intent is to rely on the patch; and her Glycopyrrolate and have the other stuff like Atropine as a Plan B.